Guidelines Address COVID-19 Vaccine Concerns Related to Dermal Fillers

February 17, 2021
Lisette Hilton

Dermatology Times, Dermatology Times, February 2021 (Vol. 42, No. 2), Volume 42, Issue 2

In the Moderna coronavirus disease 2019 (COVID-19) vaccine trials, 3 participants reported facial or lip swelling after receiving the vaccine. ASDS guidelines state that patients with a history of dermal filler injections should not void vaccinations

Days before the end of 2020, news broke that 3 people who had a history of dermal filler injections and were participating in Moderna’s coronavirus disease 2019 (COVID-19) vaccine clinical trial developed facial or lip swelling within 2 days after receiving the vaccine. Almost immediately, concerned patients and local doctors started calling Jeffrey S. Dover, MD, FRCPC, of SkinCare Physicians in Chestnut Hill, Massachusetts at his practice.

When the vaccine became available, a dermatologist colleague who received it experienced a similar reaction: “She had the Moderna vaccine and immediately upon treatment developed heart racing and tingling and swelling of her face, exactly where the filler had been placed in the lips and cheeks. This lasted throughout the rest of the day [and] that evening, and subsided on its own the next day, totally with no treatment,” Dover said.

According to Dover, Moderna trial investigators reported that the AE was not serious but was medically significant. “This is very uncommon. Reactions are mild and might be related to preexisting filler. It has not happened as far as we know with the Pfizer vaccine yet,” Dover said.

Based on what Moderna reported to the FDA, on December 29, 2020, the American Society for Dermatologic Surgery (ASDS) released its COVID-19 vaccine guidance.1 Sue Ellen Cox, MD, coauthor of the guidance and ASDS president-elect, said she has not yet encountered a filler patient having a similar reaction post vaccine. Cox does about 3000 filler injections annually at her aesthetic and research-based practice in Chapel Hill, North Carolina, and is adjunct faculty at Duke University and The University of North Carolina.

“Basically, what the FDA data showed was that there were 3 participants out of 15,184 patients who received 1 dose of the mRNA-1273 vaccine. Those 3 patients developed either facial swelling or lip swelling, which was presumed to be related to the filler placement,” Cox said.

All 3 patients were women aged 29 to 51 years. One patient experienced lip angioedema 2 days after receiving the Moderna vaccine and reported having the same reaction after getting the influenza vaccine.

What is not known is what type of filler each patient had. “We don’t know whether the swelling was right where the filler was placed or whether the swelling was diffuse, which I think would be important information,” Cox said. “We know that each case resolved. We do not know what treatment was used to make it resolve.”

THE IMPORTANCE OF COMMUNICATION

Dermatologists and their teams should be on the same page when talking with patients about how the Moderna vaccine might affect them. Dover and his staff work from this script: “The media have reported on a few cases of inflammation at the site of filler injections after patients received the Moderna COVID-19 vaccine. The inflammation seems to be similar to what is infrequently reported after other vaccines, like flu vaccines. This has not been reported with the Pfizer vaccine, although it may simply be because it is so uncommon. Based on early reports, it appears that filler inflammation that may be related to the COVID-19 vaccine can be successfully treated in the unlikely event [it occurs]. Several reliable treatment options are available to our physicians. As always, if you have any concerns about a reaction at a filler injection site, we encourage you to contact your physician.”

The ASDS states that currently available data suggest that patients already treated with dermal fillers should not be discouraged or precluded from receiving vaccines of any kind. “Similarly, patients who have had vaccines should not be precluded from receiving dermal fillers in the future,” according to ASDS.

People should get the vaccine as soon as it is available,” he said. “They should watch out for potential swelling in the area where they have had filler before, and they can notify us if they have any problems whatsoever."

Until more is known, Dover said, he intends to recommend that patients who are slated to receive the Moderna vaccine consider getting their filler injections after receiving 2 doses of the vaccine.

Evidence suggests that delayed dermal filler inflammatory reactions with hyaluronic acid and non–hyaluronic acid fillers can be immunologically triggered by viral and bacterial illness, vaccinations, and dental procedures, according to ASDS. Dermatologists might first treat the filler-related AE of the vaccine with an antihistamine or prednisone, Cox said, and prescribe oral antibiotics if the area might be infectious.

Cox would not try to dissolve the filler with hyaluronidase at the onset: “First of all, you have to know what the filler was, because if it is not a hyaluronic acid filler, it is not going to dissolve with hyaluronidase. The second thing is [that] these typically are so easily treated with a little bit of steroid or your antihistamine of choice, and they resolve quite easily with that. You wouldn’t want to dissolve somebody’s filler that they paid a lot of money for and are happy with if you can just calm it down with a little steroid and antihistamine,” she said.

If the patient’s inflammatory reaction continues beyond initial treatment with an antihistamine or prednisone, dissolving the filler might be appropriate. For a patient who has a filler of silicone or polymethyl-methacrylate microspheres or one of the permanent types, treatment might include prednisone and intralesional triamcinolone with 5-fluorouracil, Cox said.

The possible association between dermal fillers and this COVID-19 vaccine AE is an evolving issue that should become clearer with more data, according to Cox. Until then, dermatologists should avoid making legal statements or claims about how patients should or should not be treated. “And every patient should be seen by a board-certified dermatologist if they have an issue like this to get proper treatment,” Cox said.

Disclosure: Cox and Dover report no relevant disclosures or financial interests.

Reference:

1. Avram M, Bertucci V, Cox SE, Jones D, Mariwalla K. Guidance regarding COVID- 19vaccinesideeffectsindermalfillerpatients.AmericanSocietyforDermato- logic Surgery. December 29, 2020. Accessed January 19, 2021. https://www. asds.net/Portals/0/PDF/secure/ASDS-SARS-CoV-2-Vaccine-Guidance.pdf

download issueDownload Issue : Dermatology Times, February 2021 (Vol. 42, No. 2)